Tennessee, 2015

Strong Wind in Tennessee, December 13 to 14, 2015

December 13 to 14, 2015 · NWS OHX · 7 events in 3 counties and zones

Strong south to southeasterly gradient winds of 45 to 55 mph out ahead of an approaching line of showers and thunderstorms caused scattered wind damage throughout Middle Tennessee from late in the evening on December 13 into the early morning hours on December 14. Measured peak wind gusts included 44 mph at the Crossville ASOS at 756 PM, 47 mph at the Smyrna ASOS at 1041 PM, 50 mph at a WSMV-TV…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Strong south to southeasterly gradient winds of 45 to 55 mph out ahead of an approaching line of showers and thunderstorms caused scattered wind damage throughout Middle Tennessee from late in the evening on December 13 into the early morning hours on December 14. Measured peak wind gusts included 44 mph at the Crossville ASOS at 756 PM, 47 mph at the Smyrna ASOS at 1041 PM, 50 mph at a WSMV-TV Weatherbug Station at Warren County High School in McMinnville at 1200 AM, 48 mph at the Clarksville ASOS at 1209 AM, and 52 mph at the Nashville ASOS at 107 AM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 13, 8:05 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 13, 8:05 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
805 PM CST SUN DEC 13 2015

.DISCUSSION...
LEADING EDGE OF THE SHOWER ACTIVITY IS NOW PUSHING INTO FAR
WESTERN TN. SUBSIDENCE OUT AHEAD OF THE RAIN AREA IS ALLOWING WIND
GUSTS TO CONTINUE IN THE 30-40 MPH RANGE. SO FAR...NO LTG HAS BEEN
INDICATED AND SFC-850 MB INSTABILITIES ARE VERY VERY WEAK. STILL
THOUGH..WITH THE DEGREE OF SHEAR THAT IS IN PLACE...WILL OPT TO
CONTINUE WITH THE SLIGHT CHANCE OF T. FOR THE REMAINDER OF THE
FCST...SEE NO REASON TO MAKE ANY CHANGES AT THIS TIME. OTW...AVG
QPF ACROSS THE AREA WILL BE AROUND 1/2 INCH TO PERHAPS 3/4 OF AN
INCH.

&&

.AVIATION...
00Z TAF DISCUSSION.

994 MB SURFACE LOW AND UPPER LEVEL LOW WILL LIFT NE THROUGHOUT
THE TAF PERIOD DRAGGING A COLD FRONT ACROSS MIDDLE TN. RAIN WILL
BEGIN AT CKV AROUND 06Z AND NOT UNTIL 10Z AT CSV. PERIODS OF
HEAVIER RAIN COULD DROP VIS TO IFR AT TIMES. PRESSURE GRADIENT
AHEAD OF THE FRONT IS TIGHT AND WINDS WILL BE STRONG AND GUSTY.
EVEN AFTER THE FRONTAL PASSAGE WINDS WILL STAY UP UNTIL AFTER THE
TAF PERIOD. NOT MUCH OF A WIND SHIFT WITH THE FRONTAL PASSAGE.
WINDS WILL TURN FROM SSE TO SW.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      57  62  43  64  46 / 100  20   0   0   0
CLARKSVILLE    53  58  41  62  45 / 100  10   0   0  10
CROSSVILLE     57  61  42  62  45 / 100  80   0   0   0
COLUMBIA       54  62  41  65  44 / 100  20   0   0   0
LAWRENCEBURG   56  62  41  65  44 / 100  20   0   0   0
WAVERLY        52  59  43  63  47 / 100  10   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM CST MONDAY FOR BEDFORD-CANNON-CHEATHAM-
CLAY-COFFEE-CUMBERLAND-DAVIDSON-DE KALB-DICKSON-FENTRESS-GILES-
GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-JACKSON-LAWRENCE-LEWIS-MACON-
MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-PICKETT-PUTNAM-ROBERTSON-
RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-VAN BUREN-WARREN-WAYNE-
WHITE-WILLIAMSON-WILSON.

&&

SHORT TERM/AVIATION........12
LONG TERM..................21
Hazardous weather outlook, Dec 13, 6:39 AM CST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
639 AM CST SUN DEC 13 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-141245-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
639 AM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

WINDS WILL BEGIN TO PICK UP THIS AFTERNOON AND BECOME VERY GUSTY
TONIGHT. A WIND ADVISORY IS IN EFFECT FOR ALL OF MIDDLE TENNESSEE
FROM 6 PM THIS EVENING UNTIL 6 AM MONDAY MORNING FOR SUSTAINED
WINDS OF 20 MPH AND GUSTS TO 35 MPH.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TONIGHT. BECAUSE OF
THIS...THE POSSIBILITY EXISTS FOR A FEW DAMAGING WIND GUSTS. WHILE
THE THREAT IS LOW FOR EVERYONE...THE BEST CHANCE WILL BE ALONG
AND WEST OF INTERSTATE 65 BETWEEN 9 PM TONIGHT AND 3 AM MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY FOR ALL OF MIDDLE TN.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH(MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Williamson

When
December 13, 10:15 PM CST
Where
Williamson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

A power line was blown down on Murfreesboro Road in Franklin.

Strong Wind, Davidson

When
December 13, 10:25 PM CST
Where
Davidson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A large tree feel onto the back patio of a home in Nashville.

Strong Wind, Rutherford

When
December 13, 11:47 PM CST
Where
Rutherford forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

A large tree was blown down on power lines at West Primm Lane and Sulphur Springs Road blocking the roadway.

Strong Wind, Davidson

When
December 14, 12:00 AM CST
Where
Davidson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A large tree was blown down across 27th Avenue at Meharry Blvd. in Nashville damaging several cars.

Strong Wind, Davidson

When
December 14, 12:49 AM CST
Where
Davidson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A large tree branch fell onto several cars at the Rolling Hills Apartments in west Nashville.

Strong Wind, Davidson

When
December 14, 1:00 AM CST
Where
Davidson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A tree fell onto a house at Thompson Lane and I-24 in southeast Nashville.

Strong Wind, Davidson

When
December 14, 1:00 AM CST
Where
Davidson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A tree fell onto a house in Inglewood.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607137, 607138, 607139, 607140, 607141, 607142, 607143.